Alert archive / Maine / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 34, NWS Caribou, ME

July 28, 2015Hancock County, Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 28, 2015, 2:45 PM EDT for Hancock County, Penobscot County, Maine. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2015, 2:45 PM EDT (18:45 UTC)
Expired
Jul 28, 2015, 3:30 PM EDT
In force
45 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, ME, Penobscot County, ME

The radar

The Caribou radar (KCBW), 130 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2015-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2015-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:52 PM EDT, 53 minutes earlier.

Area forecast discussion, Jul 28, 1:52 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
152 PM EDT TUE JUL 28 2015

.SYNOPSIS...
A FRONTAL BOUNDARY WILL CROSS THE AREA TODAY. HIGH PRESSURE AND
DRIER AIR WILL BUILD IN FOR WEDNESDAY FOLLOWED BY ANOTHER FRONTAL
SYSTEM FOR THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
150 PM UPDATE...
ATMOS HAS DESTABILIZED UNDER SUNNY SKIES, MAINLY SOUTH OF A
GREENVILLE TO DANFORTH LINE PER LATEST MESO PAGE WITH CAPES
RANGING BTWN 2000-2500 J/KG. VIS IMAGERY IS CLEARLY SHOWING SEA
BREEZE PUSHING NWD THRU BANGOR AT THIS TIME. QUICK UPDATE NEEDED TO
MAX TEMPS FOR TDA A FEW HRS AGO OTHERWISE FCST LOOKS TO BE ON
TRACK. CANNOT RULE OUT AN ISOLD SVR STORM THIS AFTN GIVEN AMNT OF
INSTABILITY THO BEST 0-6KM SHEAR LOOKS TO BE TO THE WEST OF CWA.

PREV DISCUSSION BLO...

A SURFACE TROUGH ACCOMPANIED BY AN UPPER LEVEL SYSTEM CURRENTLY
MOVING ACROSS THE AREA WILL CONTINUE TO MOVE TO THE EAST DURING
THE DAY TODAY. EXPECT FOCUS OF THUNDERSTORMS THIS AFTERNOON WILL
BE FROM CENTRAL SOUTHWARD TO INTERIOR DOWNEAST WITH COASTAL AREAS
REMAINING TOO STABLE. WILL INCLUDE WORDING FOR SMALL HAIL AND
GUSTY WIND IN HIGHEST PROBABILITY AREAS. WILL BLEND THE NAM AND
GFS FOR POPS... QPF AND SKY CONDITIONS. THE MAXIMUM TEMPERATURE
FROM THE BIAS CORRECTED CONSENSUS ALL. THE MINIMUM TEMPERATURE
FROM THE SUPER BLEND BASED ON LATEST VERIFICATION.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
THE MAIN FOCUS FOR THIS TERM WILL BE ON THURSDAY W/THE FRONTAL
BOUNDARY.

FOR WEDNESDAY, THE FRONTAL BOUNDARY WILL STALL RIGHT ACROSS THE
DOWNEAST REGION W/THE UPPER LOW DROPPING S ACROSS WESTERN NEW
BRUNSWICK. THIS WILL MEAN A FEW SHOWERS ACROSS EASTERN WASHINGTON
DOWN ACROSS HANCOCK COUNTIES IN THE AFTERNOON(20-30%). THE MODEL
SOUNDINGS DO SUPPORT SOME INSTABILITY W/SB CAPES AROUND 300 JOULES
AND LIS DOWN TO -2. MID LEVEL LAPSE RATES ARE FORECAST TO BE
AROUND 6.0 C/KM. NOT TOO IMPRESSIVE. DECIDED TO STAY CLOSE TO TO
THE DAYCREW'S THINKING OF POSSIBLE TSTMS RIGHT ALONG THE BOUNDARY
AS THERE WILL BE SOME LLVL CONVERGENCE AND POSSIBLE HEATING. NOT
EXPECTING ANY SEVERE TSTMS. FURTHER N AND W, MUCH DRIER AND SUNNY.
DAYTIME TEMPERATURES ARE EXPECTED TO BE AOA NORMAL READINGS FOR
LATE JULY. CLEARING TO TAKE PLACE WEDNESDAY NIGHT W/SOME FOG
DEVELOPING. OVERNIGHT LOWS FORECAST TO BE IN THE UPPER 50S NORTH
AND WEST TO AROUND 60 CENTRAL AND DOWNEAST.

FOR THURSDAY, ANOTHER FRONTAL BOUNDARY IS FORECAST TO MOVE ACROSS
THE STATE LATER THURSDAY INTO THURSDAY NIGHT. THE GFS/NAM AND
ECMWF ALL SHOW DECENT LLVL WARMING W/SOME UPPER DIFFLUENCE OUT
AHEAD OF THE SURFACE FRONT. SURFACE HEATING LOOKS TO BE A GOOD BET
AS THE FRONT IS SLATED TO ARRIVE LATER IN THE DAY. SOME OF THE
INSTABILITY PARAMETERS INCLUDING THE GFS ARE THERE FOR POSSIBLE
STRONG TO POSSIBLE SEVERE TSTMS LATER IN THE AFTERNOON INTO THE
EVENING MAINLY FOR WESTERN MAINE. THESE PARAMETERS INCLUDE:
LOW/MID LEVEL LAPSE RATES HITTING 6.5 C/KM, SB/MU CAPES 1500+
JOULES W/LIS DOWN TO AROUND -5. INCREASING HUMIDITY SURFACE
DEWPOINTS ARE PROGGED TO INCREASE INTO THE RANGE OF 65 TO 70.
FREEZING LEVELS/WBZS AROUND 11.5K FT TO SUPPORT HAIL AND SHEAR IS
THERE AS WELL TO SUPPORT WIND POTENTIAL. ATTM, IT LOOKS LIKE A SSE
WIND WILL KEEP LLVLS STABLE ACROSS CENTRAL AND EASTERN AREAS TO
ALLEVIATE A SEVERE THREAT. THE DAY 3 CONVECTIVE OUTLOOK FROM SPC
HAS THE WESTERN SECTIONS IN A MARGINAL RISK FOR SOME STORMS TO GO
SEVERE. ATTM, WILL KEEP GENERAL WORDING FOR TSTMS IN THE FORECAST
AND LET THE DAYCREW ASSESS THIS FURTHER W/THE LATEST GUIDANCE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE ACTIVE PATTERN LOOKS LIKE IT WILL CONTINUE INTO THE WEEKEND.

FOR THURSDAY NIGHT, THAT FRONTAL SYSTEM MENTIONED IN THE SHORT
TERM SECTION IS EXPECTED TO MOVE TO THE E OVERNIGHT AND INTO WESTERN
NEW BRUNSWICK BY FRIDAY MORNING. SHOWERS/TSTMS WILL MOVE TO THE E
W/THE FRONT AND WEAKEN AS THE BEST FORCING SHIFTS E AND
INSTABILITY WEAKENS. USED A CONSENSUS OF THE GFS AND ECMWF FOR
PLACEMENT OF THE FRONT AND HAVE HIGHEST CHANCES OF SHOWERS AND
TSTMS(60%) ACROSS NORTHERN AND EASTERN SECTIONS EARLY IN THE NIGHT
AND THEN DROP CHANCES DOWN TO 30-40% AS ACTIVITY WEAKENS.

AN UPPER LEVEL IMPULSE IS FORECAST TO MOVE ACROSS THE REGION ON
FRIDAY W/THE BEST SUPPORT FOR ANY PRECIP ACROSS NORTHERN AND
WESTERN MAINE. THE GFS AND ECMWF BOTH SHOW LLVLS WARMING ON
FRIDAY W/SOME SLIGHT COOLING ALOFT. THERE APPEARS TO BE SOME
INSTABILITY AND SHEAR TO SUPPORT THE MENTION OF TSTMS(ISOLATED)
ACROSS THE NORTH AND WEST FRIDAY AFTERNOON. ATTM, KEPT CHANCES AT
30% AS BEST MOISTURE RESIDES AROUND THE 850MB LEVEL. SHOWERS WILL
END FRIDAY NIGHT W/THE LOSS OF DIURNAL HEATING AND BEST FORCING
LIFTS OUT OF THE AREA.

ANOTHER FRONTAL BOUNDARY IS SLATED TO MOVE INTO THE REGION ON
SATURDAY W/AN UPPER TROF MOVING INTO THE REGION AT THE TIME OF
PEAK HEATING. ONCE AGAIN, ATMOSPHERE LOOKS LIKE IT WILL
DESTABILIZE TO SUPPORT POSSIBLE TSTMS SATURDAY AFTERNOON INTO THE
EVENING. DECIDED ON 40% POPS FOR SHOWERS/TSTMS INTO THE EVENING
AND THEN THINGS EXPECTED TO CLEAR LATER SATURDAY NIGHT INTO SUNDAY
W/A MORE SUMMER-LIKE PATTERN.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: VFR CONDITIONS AT NORTHERN TERMINALS NEXT 24 HOURS WITH
DEVELOPING SHRA/TSRA AFFECTING BGR THIS AFTERNOON AND BRINGING
MVFR RESTRICTIONS THROUGH 20Z TODAY. AFTER LINE MOVES THROUGH
EXPECT A QUICK RETURN TO VFR AT TERMINAL. BHB WILL START OFF AT
VFR THEN DIMINISH TO IFR OVERNIGHT IN LOW STRATUS AND FOG.

SHORT TERM: MVFR/IFR FOR KBGR AND KBHB EARLY WEDNESDAY MORNING.
OTHERWISE, VFR TO COVER IT INTO EARLY THURSDAY. THE EXCEPTION TO
THIS WILL BE KBHB AS A SSE FLOW COULD LEAD TO MVFR/IFR IN LOW CIGS
AND FOG AHEAD OF AN APPROACHING FRONTAL BOUNDARY. SHRA/TSRA
EXPECTED LATER THURSDAY AFTERNOON INTO THE EVENING LEADING TO
CONDITIONS DROPPING TO MVFR AND POSSIBLY IFR.

&&

.MARINE...
NEAR TERM: HAVE USED THE NAM12 FOR SUSTAINED WINDS. FOR WAVES:
CURRENTLY WITH WINDS UNDER 5 KNOTS PRIMARY WAVE SYSTEM IS FROM
INCOMING SOUTHEASTERLY SWELL 2 FEET/11 SECONDS. WITH WIND SPEEDS
EXPECTED TO STAY LIGHT THROUGH TONIGHT EXPECT THIS CURRENT LONG
PERIOD WAVE SYSTEM TO DOMINATE . WILL USE THE NEAR SHORE WAVE
MODEL TO POPULATE GRIDS.

SHORT TERM: NO EXPECTING ANY SCA HEADLINES THIS TERM. FOG AND
POSSIBLE TSTMS COULD HAMPER NAVIGATION ESPECIALLY EARLY WEDNESDAY
AND AGAIN THURSDAY NIGHT W/FRONTAL PASSAGES. WINDS DURING THIS
TIMEFRAME ARE FORECAST TO AVERAGE AROUND 10 KTS EXCEPT HIGHER IN
ANY TSTMS. SEAS TO AVERAGE AROUND 3 FT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...FARRAR/MIGNONE
SHORT TERM...HEWITT
LONG TERM...HEWITT
AVIATION...FARRAR/MIGNONE/HEWITT
MARINE...FARRAR/MIGNONE/HEWITT
Hazardous weather outlook, Jul 28, 7:23 AM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
723 AM EDT TUE JUL 28 2015

MEZ001>004-010-291130-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-CENTRAL PISCATAQUIS-
723 AM EDT TUE JUL 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR NORTHERN MAINE...NORTH
CENTRAL MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ005-006-011-015>017-029>032-291130-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PENOBSCOT-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
723 AM EDT TUE JUL 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...INTERIOR DOWNEAST MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS EXPECTED THIS AFTERNOON INTO THE EVENING
WITH THE POTENTIAL FOR A FEW STORMS TO BECOME SEVERE. THE MAIN
THREATS WILL BE HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-291130-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
723 AM EDT TUE JUL 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HEWITT

In the hours before

Local storm report, Jul 28, 10:37 AM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1037 AM EDT TUE JUL 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     ALLAGASH                47.08N 69.04W
07/27/2015                   AROOSTOOK          ME   TRAINED SPOTTER

            TREE DOWN ON THE INN ROAD.

0400 PM     TSTM WND DMG     SAINT FRANCIS           47.17N 68.89W
07/27/2015                   AROOSTOOK          ME   OTHER FEDERAL

            TREE DOWN ON MAIN STREET.

&&

TIMD
Local storm report, Jul 28, 12:47 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
1247 PM EDT TUE JUL 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     ALLAGASH                47.08N 69.04W
07/27/2015                   AROOSTOOK          ME   TRAINED SPOTTER

            TREES DOWN ON THE INN ROAD.

0400 PM     TSTM WND DMG     SAINT FRANCIS           47.17N 68.89W
07/27/2015                   AROOSTOOK          ME   OTHER FEDERAL

            TREES DOWN ON MAIN STREET.

&&

TIMD
Special weather statement, Jul 28, 2:32 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
232 PM EDT TUE JUL 28 2015

MEZ011-032-281900-
NORTHERN WASHINGTON-CENTRAL PENOBSCOT-
232 PM EDT TUE JUL 28 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PENOBSCOT AND WEST
CENTRAL WASHINGTON COUNTIES...

AT 231 PM EDT...A STRONG THUNDERSTORM WAS NEAR SPRINGFIELD...OR 16
MILES NORTHEAST OF LINCOLN...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...LAKEVILLE...LEE...MATTAWAMKEAG...WINN...PRENTISS...
KINGMAN AND CARROLL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4548 6837 4559 6817 4535 6779 4526 6815
TIME...MOT...LOC 1831Z 320DEG 29KT 4548 6821

DUMONT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:59 AM EDTAreal Flood AdvisoryCARHancock, Penobscot, Piscataquis2 hr
Jul 28, 5:01 AM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington44 min
Jul 28, 6:43 AM EDTSpecial Marine WarningCAR32 min
Jul 28, 6:46 AM EDTSevere Thunderstorm WarningCARHancock, Washington29 min
Jul 28, 7:17 AM EDTSpecial Marine WarningCAR28 min
Jul 28, 2:32 PM EDTSpecial Weather StatementCARPenobscot28 min

Nearby

Severe Thunderstorm Warnings in Maine, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.